Alert archive / Nebraska / Wind Advisories in 2012

Wind Advisory 12, NWS Omaha, NE

October 3, 20124 counties in Nebraska

NWS Omaha, NE issued this wind advisory at Oct 3, 2012, 3:27 PM CDT for 4 counties in Nebraska. It took effect at Oct 3, 2012, 11:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2012, 3:27 PM CDT (20:27 UTC)
In effect from
Oct 3, 2012, 11:00 PM CDT
Expired
Oct 4, 2012, 4:10 AM CDT
In force
5 hr
Issued by
NWS Omaha, NE

Counties Cedar County, NE, Knox County, NE, Pierce County, NE, Wayne County, NE

The radar

The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2735 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

410 
WWUS73 KOAX 032027
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
327 PM CDT WED OCT 3 2012

...STRONG NORTHWEST WINDS OVERNIGHT...

.A STRONG COLD FRONT WILL SWING THROUGH NORTHEAST NEBRASKA DURING
THE EVENING. NORTHWEST WINDS WILL FOLLOW THE FRONT...AND SHOULD
INCREASE INTO THE 25 TO 35 MPH RANGE FROM LATE THIS EVENING
THROUGH ABOUT SUNRISE THURSDAY.

NEZ011-012-017-018-040430-
/O.NEW.KOAX.WI.Y.0012.121004T0400Z-121004T1100Z/
KNOX-CEDAR-PIERCE-WAYNE-
INCLUDING THE CITIES OF...CREIGHTON...BLOOMFIELD...CROFTON...
WAUSA...VERDIGRE...NIOBRARA...HARTINGTON...LAUREL...RANDOLPH...
COLERIDGE...PIERCE...PLAINVIEW...OSMOND...WAYNE
327 PM CDT WED OCT 3 2012

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 6 AM CDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 6 AM CDT
THURSDAY. 

* TIMING...A COLD FRONT WILL SWITCH WINDS TO THE NORTHWEST DURING
  THE EVENING...WITH THE STRONGEST WINDS EXPECTED TO BEGIN BETWEEN
  11 PM AND 1 AM.

* WINDS...NORTHWEST WINDS WILL INCREASE INTO THE 25 TO 35 MPH
  RANGE...WITH GUSTS OF 40 MPH POSSIBLE.

* IMPACTS...STRONG CROSSWINDS ON EAST WEST ROADS COULD MAKE
  DRIVING DIFFICULT AT TIMES OVERNIGHT. LAWN FURNITURE AND TRASH
  CANS COULD BE BLOWN ABOUT BY THESE STRONG WINDS AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
983 
WWUS73 KOAX 040305
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1005 PM CDT WED OCT 3 2012

...STRONG NORTHWEST WINDS OVERNIGHT...

.NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 40 TO 45 MPH CAN BE
EXPECTED IN NORTHEAST NEBRASKA TONIGHT BEHIND A COLD FRONT THAT
HAS PUSHED THROUGH THE AREA. ALTHOUGH WINDS WILL CONTINUE QUITE
BRISK ON THURSDAY...THEY SHOULD SUBSIDE SOMEWHAT FROM THE STRONG
OVERNIGHT WINDS.

NEZ011-012-017-018-041100-
/O.CON.KOAX.WI.Y.0012.121004T0400Z-121004T1100Z/
KNOX-CEDAR-PIERCE-WAYNE-
INCLUDING THE CITIES OF...CREIGHTON...BLOOMFIELD...CROFTON...
WAUSA...VERDIGRE...NIOBRARA...HARTINGTON...LAUREL...RANDOLPH...
COLERIDGE...PIERCE...PLAINVIEW...OSMOND...WAYNE
1005 PM CDT WED OCT 3 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CDT THURSDAY...

* TIMING...A COLD FRONT HAS SHIFTED WINDS TO THE NORTHWEST AND THE
  STRONGEST WINDS ARE EXPECTED THROUGH 6 AM.

* WINDS...NORTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS OF 40 TO 45
  MPH ARE LIKELY. 

* IMPACTS...STRONG CROSSWINDS ON EAST WEST ROADS COULD MAKE 
  DRIVING DIFFICULT AT TIMES OVERNIGHT. LAWN FURNITURE AND TRASH 
  CANS COULD BE BLOWN ABOUT BY THESE STRONG WINDS AS WELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
CHERMOK
821 
WWUS73 KOAX 040910
NPWOAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 AM CDT THU OCT 4 2012

NEZ011-012-017-018-041015-
/O.CAN.KOAX.WI.Y.0012.000000T0000Z-121004T1100Z/
KNOX-CEDAR-PIERCE-WAYNE-
INCLUDING THE CITIES OF...CREIGHTON...BLOOMFIELD...CROFTON...
WAUSA...VERDIGRE...NIOBRARA...HARTINGTON...LAUREL...RANDOLPH...
COLERIDGE...PIERCE...PLAINVIEW...OSMOND...WAYNE
410 AM CDT THU OCT 4 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS CANCELLED THE
WIND ADVISORY. 

NORTHWEST WINDS OF 15 TO 25 MPH ARE EXPECTED THIS MORNING...BUT
WIND ADVISORY CRITERIA OF SUSTAINED WINDS OF 30 MPH OR GUSTS TO 45
MPH ARE NO LONGER EXPECTED. THUS THE ADVISORY HAS BEEN CANCELLED. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind advisory went out at Oct 3, 3:22 PM CDT, 5 minutes earlier.

Area forecast discussion, Oct 3, 3:22 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
322 PM CDT WED OCT 3 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY.

COLDER TEMPERATURES INTO THE WEEKEND BEHIND COLD FRONT MOVING
THROUGH TONIGHT IS THE PRIMARY FORECAST CONCERN. SMALL RAIN CHANCES
TONIGHT AND FRIDAY WILL ALSO NEED ATTENTION.

GUSTY SOUTH WINDS...SUNSHINE AND DRY LOW LEVEL AIR HAVE PUSHED
TEMPERATURES INTO THE LOWER 80S AT MOST SPOTS THIS AFTERNOON.
RELATIVE HUMIDITIES HAVE DROPPED TO OR BELOW 20 PERCENT SO WILL
CONTINUE RED FLAG WARNING FOR THE REMAINDER OF THE AFTERNOON.

STRONG COLD FRONT WAS NOTED FROM CENTRAL SOUTH DAKOTA INTO WESTERN
NEBRASKA...AND WAS MAKING STEADY SOUTHEAST PROGRESS TOWARD EASTERN
NEBRASKA. EXTRAPOLATION OF MOVEMENT ALONG WITH SHORT TERM MODEL
OUTPUT POINTS TO FRONT ARRIVING IN NORTHEAST NEBRASKA THIS
EVENING...THEN OMAHA AND LINCOLN AREAS NEAR OR JUST PAST MIDNIGHT.
FRONT SHOULD BE EXITING SOUTHEAST NEBRASKA AND SOUTHWEST IOWA BY
SUNRISE THURSDAY. STRONG PRESSURE RISES BEHIND THE FRONT SUGGEST
STRONG NORTHWEST WINDS WILL FOLLOW WIND SHIFT...WITH GREATEST
IMPACT SWINGING THROUGH EASTERN SOUTH DAKOTA. COULD SEE SUSTAINED
WINDS OVER 30 AND GUSTS TO 40 FOR A SEVERAL HOUR WINDOW AROUND
MIDNIGHT IN FAR NORTHEAST NEBRASKA. WILL ISSUE A WIND ADVISORY FOR
THAT SMALL AREA OF NEBRASKA.

STRONG MID LEVEL JET ROUNDING BASE OF UPPER WAVE ROTATING THROUGH
THE DAKOTAS WILL ENHANCE LIFT ACROSS EASTERN NEBRASKA AND WESTERN
IOWA LATE TONIGHT AND THURSDAY MORNING. MOISTURE PROFILES ARE
RELATIVELY MEEK...WITH MOST SATURATION POTENTIAL ONLY AT MID LEVELS.
SO CHANCES FOR WIDESPREAD PRECIPITATION LOOK LOW...BUT CAN NOT RULE
OUT A FEW SHOWERS GIVEN DYNAMICS. AND THERE IS SOME MID LEVEL
INSTABILITY AS PER GFS/NAM 850MB CAPE/LIFTED INDEX PARAMETERS. WILL
MAINTAIN LOW POPS TONIGHT AND THURSDAY MORNING WITH ISOLATED
THUNDER MENTION IN OUR SOUTH.

CLOUDS AND PRECIP LOOK TO PUSH SOUTHEAST THROUGH THE DAY
THURSDAY...ALLOWING SOME SUNSHINE AND DECENT MIXING TO PUSH
TEMPERATURES BACK INTO THE 50S AFTER MORNING LOWS IN THE 40S.
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA MAY HIT 60.

COLD SURFACE HIGH PRESSURE WILL BEGIN BUILDING INTO THE REGION
THURSDAY NIGHT AND CONTINUE INTO SATURDAY. MEANWHILE ANOTHER UPPER
WAVE WILL DROP THROUGH THE HIGH PLAINS...WHICH MAY BRING CLOUDS AND
MAYBE LIGHT RAIN TO OUR AREA ON FRIDAY. FRIDAY MORNING LOWS WILL BE
TRICKY WITH A BATTLE OF COLD AIR AND DECREASING WINDS POTENTIALLY
BEING OVERRUN BY MID/HIGH CLOUDS. THINK A QUICK COOLING THURSDAY
EVENING WILL PUSH LOWS INTO THE 20S AND 30S BEFORE THICKER CLOUDS
MOVE IN LATE THURSDAY NIGHT. THEN CLOUDS AND LIGHT NORTH WINDS
SHOULD HOLD TEMPERATURES CLOSE TO 50 ON FRIDAY. CLEARING SKIES
FRIDAY NIGHT ALONG WITH LIGHT WINDS AND COLD HIGH PRESSURE POINT TO
THE COLDEST NIGHT OF THE FALL SO FAR. HAVE LOWS IN THE 20S FOR THE
NORTHERN TWO-THIRDS OF OUR AREA. THAT COLD START SHOULD HINDER
WARMING ON SATURDAY TO NEAR 50 ONCE AGAIN DESPITE MORE SUNSHINE.

DERGAN

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

QUIET WEATHER IS EXPECTED FROM LATE WEEKEND INTO EARLY NEXT WEEK.
AFTER A COLD WEEKEND...TEMPERATURES WILL MODERATE BACK TO SEASONAL
NORMALS...WITH HIGHS INTO THE 60S AND LOWS IN THE 40S.  A DEEPENING
UPPER-LEVEL GREAT LAKES TROUGH IS PROGGED TO BRING A COLD FRONT
THROUGH THE AREA LATER TUESDAY/TUESDAY NIGHT.  THE MOISTURE PROFILE
LOOKS TOO DRY FOR PRECIPITATION IN THE AREA...BUT TEMPERATURES
SHOULD DROP BACK DOWN BELOW NORMAL MID-WEEK BEHIND THAT FRONT.

MAYES

&&

.AVIATION...18Z TAFS FOR KOMA...KOFK...KLNK

LATEST SFC OBS ACROSS THE REGION REVEALING A STRONG COLD FRONT
FROM ABOUT NRN MN TO SW SD QUICKLY PUSHING SEWD. THUS THE MAIN
CONCERNS ARE TIMING WIND SHIFTS ALONG WITH IFR/PCPN. SLY WINDS
WILL REMAIN GUSTY AT ALL TERMINALS UP THROUGH ANTICIPATED FRONTAL
PASSAGE. EXPECT WIND SHIFT STARTING AROUND 04/02Z WITH IFR/PCPN
BTWN 04/04Z-08Z. AT KOMA AND KLNK THEN...AROUND 04/05Z WITH IFR/PCPN
BTWN 04/08Z-12Z. NW WINDS BEHIND FRONTAL PASSAGE WILL REMAIN GUSTY
THE REST OF THE FCST PD. ALSO...CROSS WINDS MAY BE AN ISSUE AT
KOFK DURING WIND SHIFT. NOT SO MUCH THOUGH AT KOMA/KLNK.

DEE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR NEZ011-012-
     015>018-030>034-042>045-050>053-065>068-078-088>093.

     WIND ADVISORY FROM 11 PM THIS EVENING TO 6 AM CDT THURSDAY FOR
     NEZ011-012-017-018.

IA...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR IAZ043-055-056-
     069-079-080-090-091.

&&
Hazardous weather outlook, Oct 3, 11:43 AM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1143 AM CDT WED OCT 3 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-032300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1143 AM CDT WED OCT 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR ALL OF EASTERN NEBRASKA AND
WESTERN IOWA THIS AFTERNOON. THIS AREA IS ALSO IN THE EXTREME FIRE
DANGER CATEGORY.

GUSTY SOUTHWEST WINDS ALONG WITH LOW RELATIVE HUMIDITY VALUES 20
PERCENT OR LESS WILL ENHANCE THE CHANCE FOR OUT OF CONTROL WILD
FIRES. ALL OUTDOOR BURNING SHOULD BE AVOIDED THIS AFTERNOON.

AN ISOLATED RUMBLE OF THUNDER MAY ACCOMPANY SHOWERS THAT DEVELOP
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ISOLATED RUMBLE OF THUNDER MAY ACCOMPANY SHOWERS EARLY
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 3:49 AM CDTRed Flag WarningOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 24 more15 hr

Nearby

Wind Advisories in Nebraska, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.